MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LAG/COMP SCREW KIT 95/90; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. LAG/COMP SCREW KIT 95/90; NAIL, FIXATION, BONE
Catalog Number 71677095
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/11/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during intertan removal surgery (planned surgery after healing), as new bone had formed, it was carefully removed with a chisel until the head of the compression screw was confirmed.When trying to remove it, a cracking sound was heard, then the screw was turned and only part of the screw was removed.The compression screw was fractured and the screw could not be removed.The intertan nail also could not be removed either.The piece was left in patient.Surgery was 60 minute delay.Patient was not harmed.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the one unlabeled fluoro image indicates the presence of the intertan nail and the body compression screw which appear to be secured in the bone and a missing head.Based on the information provided, the definitive clinical root cause of the compression screw breakage cannot be determined.Although we cannot rule out a time in situ and stresses on the screw during the fracture healing period; procedural variance or user error during the attempted screw removal could be included as the possible causes of the reported adverse event.Some additional factors that could contribute to the reported event include patient anatomy and/or excessive forces.The implantable broken compression screw was left in the bone; therefore, micro-motion/migration is unlikely.Although no harm has been alleged to this patient, further impact to the patient beyond the retained nail and screw, the 60-minute surgical delay, and the aborted procedure cannot be determined.It is unknown if the surgeon has planned another removal procedure.However, follow-up evaluations/monitoring of the patient would be anticipated.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed a similar event for the listed part number, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the inspection drawing, part configuration must be verified per print and part shall be verified to be free of burrs, steps or sharp edges.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
D4, h4.
 
Additional Manufacturer Narrative
H3, h6: the device was received; however, a physical evaluation was not possible as the product was inadvertently misplaced.The clinical/medical investigation concluded that the one unlabeled fluoro image indicates the presence of the intertan nail and the body compression screw which appear to be secured in the bone and a missing head.Based on the information provided, the definitive clinical root cause of the compression screw breakage cannot be determined.Although we cannot rule out a time in situ and stresses on the screw during the fracture healing period; procedural variance or user error during the attempted screw removal could be included as the possible causes of the reported adverse event.Some additional factors that could contribute to the reported event include patient anatomy and/or excessive forces.The implantable broken compression screw was left in the bone; therefore, micro-motion/migration is unlikely.Although no harm has been alleged to this patient, further impact to the patient beyond the retained nail and screw, the 60-minute surgical delay, and the aborted procedure cannot be determined.It is unknown if the surgeon has planned another removal procedure.However, follow-up evaluations/monitoring of the patient would be anticipated.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the inspection drawing, part configuration must be verified per print and part shall be verified to be free of burrs, steps or sharp edges.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LAG/COMP SCREW KIT 95/90
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21055605
Report Number1020279-2025-00005
Device Sequence Number15440643
Product Code JDS
UDI-Device Identifier03596010563316
UDI-Public3596010563316
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71677095
Device Lot Number22ET63232
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2024
Supplement Date Received by Manufacturer01/31/2025
Not provided
08/11/2025
Initial Report FDA Received Date01/02/2025
Supplement Report FDA Received Date02/03/2025
03/12/2025
08/14/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/09/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexMale